Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 12, 2021Whitley County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 12, 2021, 6:40 AM EDT for Whitley County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 6:40 AM EDT (10:40 UTC)
Expired
Aug 12, 2021, 7:15 AM EDT
In force
35 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
50

County Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS83 KIWX 121040
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
640 AM EDT Thu Aug 12 2021
 
INZ015>017-023>025-121115-
Miami IN-Wabash IN-Whitley IN-Huntington IN-Kosciusko IN-Fulton IN-
640 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Wabash,
southwestern Whitley, northwestern Huntington, east central Fulton,
southeastern Kosciusko and north central Miami Counties through 715
AM EDT...

At 640 AM EDT, Doppler radar was tracking a strong thunderstorm near
Akron, or 9 miles west of North Manchester, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  North Manchester around 650 AM EDT.
  South Whitley around 700 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4087 8604 4104 8606 4120 8548 4090 8547
TIME...MOT...LOC 1040Z 266DEG 51KT 4101 8596 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

JBALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:15 AM EDT, 25 minutes earlier.

Area forecast discussion, Aug 12, 6:15 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
615 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Issued at 333 AM EDT Thu Aug 12 2021

Storms will move into the area early this morning a be accompanied
by strong or possibly damaging winds and very heavy rain. There
should be a brief ending of the storms by noon. Hot and humid
conditions will develop this afternoon with highs close to 90
degrees and heat indices from 98 to 105. Storms may bring some
relief from the heat by this evening. Dry and pleasant conditions
are forecast for the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 333 AM EDT Thu Aug 12 2021

The powder keg of CAPE (instability) was still over the area with
surface based values of close to 5000 J/kg just to the west of
the forecast area according to the latest SPC mesoanalysis. Last
night, a small embeded shortwave/disturbance over northern MO was
able to tap into this energy with the storm activity really
exploding as the system moved northeast over the forecast area
producing widespread wind damage yesterday. At the time of this
writing, another embedded disturbance was near the southeast
corner of IA with convection starting to take off. Farther north,
more storms were forming along a front where dew points were
pooling near 80F. Overall, models were really struggling with this
pattern and not initializing convection well. SPC analysis showed
a layer of inhibition (CIN) below a large area of steep lapse
rates in the EML. These storms should continue to develop and grow
more rapidly as they tap into deeper instability aloft. Storms
should become more numerous before daybreak but should move out of
the area before noon.

At 1 AM EDT heat indices already 85 to 92 west of highway 13 which
covered the western half of northern Indiana and far southwest
Lower Michigan. Will likely reissue the heat advisory given an
anticipated break in the storms during max afternoon heating. More
storms will likely form before evening given daytime instability
and residual boundaries. The main threats for the storms today and
tonight is damaging winds and local flooding.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM EDT Thu Aug 12 2021

Storms should end by Saturday morning with clearing skies and
cooler temperatures behind a cold front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 615 AM EDT Thu Aug 12 2021

Lead/intense storm cluster east of the KSBN terminal while upstream
following cluster will track south, impacting the KFWA terminal
toward 11Z. Brief MVFR restriction there assuming it holds together.

Otherwise clearing/rapid destabilization expected into this aftn.
Remnant outflow from morning storms likely to spawn additional
storms along or just south of US30 late aftn although model
signaling remains poor. Additional storms likely to develop by mid
evening invof upstream sfc frontal zone across nrn IL which then
track ewd across the terminals overnight. However low confidence in
timing precludes a mention at this range.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 1 PM EDT /noon CDT/ this afternoon to 8 PM
     EDT /7 PM CDT/ this evening for INZ003>009-012>018-020-
     022>027-032>034.

MI...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for MIZ077>081.

OH...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 12, 5:36 AM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
536 AM EDT Thu Aug 12 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-130945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
536 AM EDT Thu Aug 12 2021 /436 AM CDT Thu Aug 12 2021/

...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are likely at times, especially early this morning, and
then again late this afternoon through tonight. The storms may be
accompanied by strong winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday. The storms may be accompanied by
strong gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-130945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
536 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

A moderate swim risk is forecast for today and tonight along with a
chance thunderstorms accompanied by strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A moderate swim risk is forecast for Friday along with a slight
chance for a thunderstorm accompanied by gusty winds.

In the hours before

Local storm report, Aug 12, 6:08 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     1 NW STURGIS            41.81N 85.44W
08/12/2021  M54 MPH          ST. JOSEPH         MI   AWOS

&&
Local storm report, Aug 12, 6:13 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
613 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND GST     2 WSW COLDWATER         41.93N 85.05W
08/12/2021  M59 MPH          BRANCH             MI   AWOS

&&
Special weather statement, Aug 12, 6:16 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
616 AM EDT Thu Aug 12 2021

INZ014>016-121100-
Kosciusko IN-Marshall IN-Fulton IN-
616 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northern Fulton,
southern Kosciusko and southern Marshall Counties through 700 AM
EDT...

At 616 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Culver to Rochester. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rochester around 620 AM EDT.
  Akron around 625 AM EDT.
  Argos and Mentone around 635 AM EDT.

Other locations in the path of these storms include Winona Lake,
Bourbon and Warsaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4139 8621 4117 8569 4112 8569 4100 8619
      4115 8647 4122 8647
TIME...MOT...LOC 1016Z 237DEG 33KT 4116 8644 4105 8618

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JBALL
Local storm report, Aug 12, 6:33 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND GST     3 E HILLSDALE           41.92N 84.58W
08/12/2021  M54 MPH          HILLSDALE          MI   AWOS

&&
Local storm report, Aug 12, 6:39 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND GST     4 W ROCHESTER           41.05N 86.27W
08/12/2021  M54 MPH          FULTON             IN   MESONET

&&
Special weather statement, Aug 12, 6:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
640 AM EDT Thu Aug 12 2021

INZ015>017-023>025-121115-
Miami IN-Wabash IN-Whitley IN-Huntington IN-Kosciusko IN-Fulton IN-
640 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Wabash,
southwestern Whitley, northwestern Huntington, east central Fulton,
southeastern Kosciusko and north central Miami Counties through 715
AM EDT...

At 640 AM EDT, Doppler radar was tracking a strong thunderstorm near
Akron, or 9 miles west of North Manchester, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  North Manchester around 650 AM EDT.
  South Whitley around 700 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4087 8604 4104 8606 4120 8548 4090 8547
TIME...MOT...LOC 1040Z 266DEG 51KT 4101 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:17 AM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more17 hr
Aug 12, 4:04 AM EDTSpecial Weather StatementIWXLaPorte, Starke26 min
Aug 12, 4:15 AM EDTSpecial Marine WarningIWX30 min
Aug 12, 4:28 AM EDTSpecial Weather StatementIWXLaPorte, Marshall, Starke32 min
Aug 12, 5:15 AM EDTSpecial Weather StatementIWXElkhart, LaGrange45 min
Aug 12, 5:49 AM EDTSevere Thunderstorm WarningIWXFulton, Pulaski41 min
Aug 12, 6:12 AM EDTSevere Thunderstorm WarningIWXSteuben33 min
Aug 12, 6:16 AM EDTSpecial Weather StatementIWXFulton, Marshall44 min
Aug 12, 6:21 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXFulton, Kosciusko, Marshall39 min
Aug 12, 7:02 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Noble43 min
Aug 12, 7:15 AM EDTSpecial Weather StatementIWXAllen, DeKalb30 min
Aug 12, 7:31 AM EDTSpecial Weather StatementIWXNoble44 min
Aug 12, 7:44 AM EDTSpecial Weather StatementIWXDeKalb46 min
Aug 12, 7:52 AM EDTSpecial Weather StatementIWXLaGrange38 min
Aug 12, 8:15 AM EDTSpecial Weather StatementIWXSteuben30 min
Aug 11, 11:04 PM EDTSpecial Weather StatementIWXHillsdale26 min
Aug 12, 3:35 AM EDTSpecial Weather StatementIWXBranch25 min
Aug 12, 5:52 AM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale, Saint Joseph23 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.